Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 21, 2021, 10:58 PM CDT for Clay County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2021, 10:58 PM CDT (03:58 UTC)
- Expired
- Oct 21, 2021, 11:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.88 in
- Wind
- 40
County Clay County, AL
The radar
The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted.
940
WWUS84 KBMX 220358
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1058 PM CDT Thu Oct 21 2021
ALZ028-220445-
Clay AL-
1058 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northeastern Clay
County through 1145 PM CDT...
At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Waldo, or 8 miles northwest of Ashland, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lineville, Ashland, Barfield, Gunthertown and Lake Chinnabee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 8573 3330 8598 3338 8598 3338 8594
3340 8594 3340 8592 3345 8592 3346 8590
3348 8590 3347 8589 3335 8565 3333 8565
3332 8564
TIME...MOT...LOC 0358Z 301DEG 15KT 3338 8591
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 21, 8:29 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 21, 8:29 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 829 PM CDT Thu Oct 21 2021 .UPDATE... Evening Update. && .SHORT TERM... /Updated at 0815 PM CDT Thu Oct 21 2021/ A pre-frontal line of showers and thunderstorms was currently approaching the I-20 corridor. The line was moving southeast at 15-20 mph with a majority of the lightning cloud-to-cloud. The line is not well organized due to weak 0-6km bulk shear and low level convergence. A few of the storms have produced wind gusts in the 25-30 mph range the past few hours. Expect the line of storms to be south of Tuscaloosa and Birmingham by 10 pm CDT. The actual cold front is difficult to discern from a surface map, but surface dewpoints are about 10 degrees cooler once you get northwest of a Tupelo to Muscle Shoals line. 58/rose Previous short-term discussion: /Updated at 101 PM CDT Thu Oct 21 2021/ Today through Friday. Features of Interest. A shortwave trough continued to move southeast and was over our southeastern counties early this afternoon. A closed low was analyzed to our north over Southern Michigan. Broad riding was analyzed over the Four Corners States well to our west. Some drier air due to weak subsidence was indicated on water vapor imagery across much of our West/Central Counties. A few showers were developing across northeast Mississippi and Northwest Alabama ahead of a mid-level disturbance moving into the Mid-South Region. A cold front extended from Eastern Indiana southwest tn near Shreveport, LA. Hazard Discussion. Sufficient instability will exist this afternoon through the evening for heavier showers and storms. A few storms may become strong with gusty winds and small hail possible. The risk of organized severe weather is low, however, with the better dynamics remaining to our north across the Ohio and Tennessee Valley regions. Today. Expect the first impulse aloft to continue moving southeast, supporting scattered showers and isolated thunderstorms across the southeast portion of the forecast area through late afternoon. The second impulse will support developing scattered showers and isolated thunderstorms across the west and northwest portions of the area for the rest of the afternoon ahead of an approaching cold front. Highs will range from the mid 70s northeast to the lower 80s southwest. Winds will be out of the southwest 6-12 mph. Tonight. The upper level disturbance will move east over the area tonight, supporting scattered showers and isolated thunderstorms. The activity will move southeast ahead of a cold front that will enter our northwest counties this evening and clear our southeast counties after midnight. Lows tonight will range from the upper 40s north and northwest to the lower 60s southeast. Winds will shift from the southwest to the northeast 5-10 mph. Friday. Broad troughing will persist over the region on Friday with northwesterly winds aloft. The cold front will stall to our south along the Central Gulf Coast while surface high pressure moves into the Tennessee Valley. Expect fair skies with dry conditions across the area. Highs will range from around 70 north to around 80 southeast. Winds will be from the northwest 5-10 mph. 05 .LONG TERM... /Updated at 0143 PM CDT Thu Oct 21 2021/ Saturday through Wednesday. High pressure will be associated with a relatively dry airmass and a dry forecast for Saturday. Any chance for showers should remain across Mississippi where higher moisture content will be present with southwesterly flow. A surface to 700 mb ridge should hold firm for Sunday, leading to more warm and dry conditions. The ECMWF continues to indicate a shortwave trough moving across the Mid-Mississippi Valley on Monday. This could provide a good chance for showers and thunderstorms, particularly across our northern half where stronger forcing is expected. A potential frontal passage Monday night should result in dry conditions for Tuesday. The next front and chance for rain could arrive on Wednesday as a large shortwave sweeps across the CONUS. 87/Grantham Previous long-term discussion: /Updated at 403 AM CDT Thu Oct 21 2021/ Friday night through Thursday October 28. An omega block pattern will remain in place in the northern stream to start the period. This will feature a ridge over central Canada and closed high developing near northwestern Hudson Bay, a deep upper low south of James Bay, and a deep trough over the northeastern Pacific with a strong extratropical cyclone over the Gulf of Alaska. Meanwhile quasi-zonal flow will be in place over the southern CONUS. A surface high will extend from the southern Appalachians into Central Alabama. This combined with a dry air mass will result in favorable radiational cooling conditions Friday night, and will forecast low temperatures on the cold side of guidance. Temperatures begin to trend warmer on Saturday with good weather for fall outdoor activities. The GFS appears to be an outlier relative to its own ensemble and other models with quicker moisture return across the northwest Saturday afternoon, so will maintain a dry forecast. High pressure slides east of the area Saturday night, so lows will be a bit milder, but it will still be in a favorable position for good radiational cooling across the northeastern valleys. A low amplitude trough ejects over the Central Plains on Sunday out of the northeast Pacific/northwestern CONUS troughing, causing downstream shortwave ridging. Low-level southerly flow begins to strengthen ahead of an associated surface low over Kansas, allowing temperatures to climb into the 80s in many areas on Sunday with continued rain-free conditions. The low-amplitude trough moves eastward to the Ohio and Lower Tennessee Valleys Monday, undercutting the central Canadian ridge as the overall omega pattern over Canada shifts eastward. There continues to be important differences between the GFS and ECMWF regarding the amplitude and speed of the trough and whether a closed low forms, probably due to the complex nature of the synoptic pattern. The ECMWF and its ensemble members continue to indicate a slower/more amplified trough, resulting in stronger synoptic forcing across Central Alabama, 0-6km bulk shear values around 50 to 60 kts, and more backed surface winds with associated higher SRH values. Meanwhile the GFS and its ensemble members indicate a quicker/less amplified trough, relatively weaker forcing, 0-6 km bulk shear values around 30 to 40 kts, and veered surface winds. Given the model differences and as this is still 5 days off, confidence is too low to mention a severe threat in the HWO at this time, but may need to be added in future updates if trends continue. Both guidance camps have trended wetter and more unstable, so PoPs have been increased with thunderstorms mentioned. Cooler/drier conditions are expected for Tuesday behind the cold front. A more amplified trough approaches the area from the Pacific Wednesday/Thursday, which could also absorb remnants of an eastern Pacific tropical system. Models are also indicating a sub-1000mb surface low tracking near or over the area. At this time, appreciable surface-based instability looks to remain confined to the Gulf Coast, but expect another increase in rain chances and possibly breezy conditions late in the period. 32/Davis && .AVIATION... 00Z TAF Discussion. A cold front will push thru central Alabama overnight. The front will reach the I-20 corridor arnd 04z and the I-85 corridor arnd 10z. A narrow band of showers and embedded tstms will precede the front. The air mass is relatively dry across the area, so VFR clouds conds initially expected ahead and behind the front. The air mass will moisten as the front reaches the southeast counties, and MVFR/IFR cigs will likely impact KMGM/KTOI between 09z and 14z. The clouds should clear 2-3 hours after fropa. Sfc winds will be fairly light (less than 5 kts) overnight, but increase from the west-northwest after 14z. Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until further notice. AMD NOT SKED for KASN due lack of observations. 58/rose && .FIRE WEATHER... A narrow line of showers and thunderstorms are expected late this afternoon into the evening along a cold front. Behind the front, RH values will fall into the 40 to 50 percent range Friday afternoon and the 35 to 45 percent range Saturday afternoon. Moisture begins to increase on Sunday with another chance of rain Monday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 50 70 45 76 49 / 40 0 0 0 0 Anniston 54 71 47 78 52 / 40 0 0 0 0 Birmingham 53 70 49 78 56 / 40 0 0 0 0 Tuscaloosa 54 74 50 80 57 / 40 0 0 0 0 Calera 54 72 50 78 55 / 40 10 0 0 0 Auburn 61 75 51 77 54 / 40 20 0 0 0 Montgomery 62 78 51 81 54 / 40 10 0 0 0 Troy 63 79 50 81 53 / 40 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Oct 21, 4:04 AM CDT, 18 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 404 AM CDT Thu Oct 21 2021 ALZ011>015-017>050-221215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 404 AM CDT Thu Oct 21 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Oct 21, 8:02 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
802 PM CDT Thu Oct 21 2021
ALZ018-026-220130-
Etowah AL-St. Clair AL-
802 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of south central Etowah
and northeastern St. Clair Counties through 830 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashville, or 13 miles northeast of Odenville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rainbow City, Ashville, Ragland, Neely Henry Lake, Southside, Whitney
Junction, Neely Henry Dam, Caldwell and I 59 Rest Areas At Oneonta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3389 8599 3386 8600 3387 8602 3385 8602
3385 8605 3384 8605 3384 8607 3383 8605
3381 8607 3377 8605 3376 8607 3372 8612
3371 8612 3382 8639 3392 8627
TIME...MOT...LOC 0102Z 287DEG 27KT 3383 8624
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Oct 21, 8:55 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
855 PM CDT Thu Oct 21 2021
ALZ019-026-027-220230-
Calhoun AL-Talladega AL-St. Clair AL-
855 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northeastern
Talladega, southwestern Calhoun and east central St. Clair Counties
through 930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ragland, or 13 miles northeast of Pell City, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cobb Town, West End-Cobb Town, Saks, Lincoln, Riverside, Ragland,
Ohatchee, Bynum, Alexandria, Neely Henry Lake, Anniston Army Depot,
Neely Henry Dam and Eastaboga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3372 8632 3381 8619 3377 8586 3364 8586
3356 8597
TIME...MOT...LOC 0154Z 285DEG 30KT 3372 8614
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Oct 21, 9:32 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
932 PM CDT Thu Oct 21 2021
ALZ019-021-027-028-220315-
Calhoun AL-Clay AL-Talladega AL-Cleburne AL-
932 PM CDT Thu Oct 21 2021
...Strong thunderstorms will impact portions of northeastern
Talladega, southern Calhoun, southwestern Cleburne and northeastern
Clay Counties through 1015 PM CDT...
At 932 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saks to near Bynum to near Pell City. Movement
was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Anniston, Oxford, Talladega, Heflin, Cobb Town, West End-Cobb Town,
Fort McClellan, Saks, Lincoln, Munford, Hobson City, Edwardsville,
Talladega Superspeedway, Anniston Regional Airport, Blue Mountain,
Talladega Municipal Airport, Grant Town, Honda Manufacturing Of
Alabama, Oxford Lake and Bynum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3350 8558 3349 8564 3341 8600 3354 8620
3355 8619 3356 8621 3358 8622 3360 8621
3359 8619 3360 8618 3361 8620 3362 8617
3364 8616 3375 8589 3370 8547
TIME...MOT...LOC 0232Z 291DEG 23KT 3373 8586 3363 8592 3359 8624
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Oct 21, 10:05 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1005 PM CDT Thu Oct 21 2021
ALZ021-028-029-220345-
Clay AL-Randolph AL-Cleburne AL-
1005 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northern Randolph,
southeastern Cleburne and northeastern Clay Counties through 1045 PM
CDT...
At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delta, or 10 miles south of Heflin, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Heflin, Ranburne, Woodland, Morrison Cross Roads, Fosters Cross
Roads, Delta, Graham, Hollis Crossroads, Newell, Trickem, Lake
Cleburne, Micaville, Chalafinnee and Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3347 8579 3365 8561 3357 8532 3331 8527
TIME...MOT...LOC 0304Z 295DEG 26KT 3350 8562
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Oct 21, 10:14 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1014 PM CDT Thu Oct 21 2021
ALZ027-028-220400-
Clay AL-Talladega AL-
1014 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northeastern
Talladega and north central Clay Counties through 1100 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talladega, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Talladega, Lincoln, Munford, Waldo, Grant Town, Talladega
Superspeedway, Talladega Municipal Airport, Camp Mac, Jackson Shoals,
Ironaton, Jenifer, Lake Chinnabee, Howells Cove and Gunthertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 8585 3349 8585 3349 8587 3348 8587
3347 8589 3347 8581 3335 8588 3345 8622
3360 8614 3354 8581
TIME...MOT...LOC 0314Z 286DEG 18KT 3349 8610
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Oct 21, 10:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1058 PM CDT Thu Oct 21 2021
ALZ028-220445-
Clay AL-
1058 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northeastern Clay
County through 1145 PM CDT...
At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Waldo, or 8 miles northwest of Ashland, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lineville, Ashland, Barfield, Gunthertown and Lake Chinnabee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 8573 3330 8598 3338 8598 3338 8594
3340 8594 3340 8592 3345 8592 3346 8590
3348 8590 3347 8589 3335 8565 3333 8565
3332 8564
TIME...MOT...LOC 0358Z 301DEG 15KT 3338 8591
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:02 PM CDT | Special Weather Statement | BMX | St. Clair | 28 min |
| Oct 21, 8:55 PM CDT | Special Weather Statement | BMX | St. Clair | 35 min |
| Oct 21, 9:32 PM CDT | Special Weather Statement | BMX | Cleburne | 43 min |
| Oct 21, 10:05 PM CDT | Special Weather Statement | BMX | Randolph | 40 min |
| Oct 21, 10:14 PM CDT | Special Weather Statement | BMX | Talladega | 46 min |
| Oct 21, 11:26 PM CDT | Areal Flood Advisory | BMX | Talladega | 3 hr |
| Oct 22, 12:51 AM CDT | Special Weather Statement | BMX | Dallas | 39 min |
| Oct 22, 2:39 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 31 more | 7 hr |
| Oct 22, 2:40 AM CDT | Special Weather Statement | BMX | Russell | 50 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.